Rising PSA and the Effect of Radiation Therapy
Li Liu, MD
Last Modified: November 1, 2001
Dear OncoLink "Ask the Experts,"
I have a question about the following situation. My grandfather was diagnosed with prostate cancer in Aug. 95, and the PSA level was 71.8. At that time, the doctors surgically removed his testicles, and he took Flutamide for about 1-2 years. His PSA has risen from 0.40 in February of 1996 to 6.99 in August of 1999.
Now the doctor is suggesting radiation treatment, but my grandfather is 90 years old already. Could you please tell me what possible side effects radiation treatment may have on a 90 year old man, and would you have an opinion as to whether radiation treatment at this point would be more beneficial or detrimental.
Thank you very much.
Li Liu, MD, Editorial Assistant for OncoLink, responds:
Thank you for your interest and question.
In general, radiation therapy for prostate cancer is well tolerated. The acute gastrointestinal (GI) side effects include diarrhea, abdominal cramping, rectal discomfort, and occasionally rectal bleeding. Genitourinary symptoms (GU) may include dysuria (difficulty of passing urine), urinary frequency, and nocturia (urinary frequency during the night). Radiation treatment can also cause skin reaction in the treatment area. The overall incidence of severe long-term complications, such as persistent proctitis (inflammation of the rectum), rectal ulcer, fistula formation, small bowel damage, and soft tissue necrosis, is approximately 3% to 5%. For patients with existing gastrointestinal and genitourinary disease, diabetes, hypertension, and collagen-vascular disease, the complications can be worse. In general, older patients do tend to have lower tolerance to radiation than younger ones.
Without a detailed history and examination of your grandfather, it is impossible to make treatment recommendations. Radiation treatment may offer local control of tumor or relief of pain, but does not have an impact on disease beyond the treatment fields. Other options may include "watchful waiting" with supportive care, or second-line chemotherapy, such as ketoconazole, aminoglutethimide, corticosteroids, anti-androgens, estrogens, and progestational agents. These agents have been studied in patients who failed primary hormonal therapy. However, all of the above agents may cause side effects and should be used with caution.
Your grandfather should discuss all of these options with his cancer care team.
December 06, 2012
May 26, 2016